Virginia, 2003

Flash Flooding and Damaging Winds in Virginia, September 27, 2003

September 27, 2003 · NWS RNK · 5 events in 5 counties and zones

Heavy thunderstorm rains caused mudslides that closed Route 18 near Covington. Thunderstorm winds downed trees across western Alleghany County, 5 miles north of Eagle Rock, and in and around Chatham.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 27th produced damaging winds and flash flooding.Heavy thunderstorm rains caused mudslides that closed Route 18 near Covington. Heavy thunderstorm rains also caused flash flooding in central Giles County with several roads closed, and Grey Sulfur Road washed out.Thunderstorm winds downed trees across western Alleghany County, 5 miles north of Eagle Rock, and in and around Chatham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 27, 1:30 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 27, 1:30 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FFA
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT SAT SEP 27 2003

SHORT TERM...
FRONT SLOWER THAN PREVIOUSLY PROGGED AND WILL TAKE MUCH OF THE NIGHT
TO CROSS THE ENTIRE CWA.  AHEAD OF THE FRONT SHRA/TSRA LIKELY FROM
THE FOOHTILLS WESTWARD WITH OCCURRENCE DURING FAVORABLE TIME OF
DAY.  EXPECTING AT LEAST SCATTERED CONVECTION TO CONTINUE INTO THE
PIEDMONT THIS EVENING...BUT SHOULD BE WEAKENING IN INTENSITY AND
COVERAGE WITH LOSS OF DAYTIME HEATING. WILL CONT THE FFA FOR
ROCKBRIDGE AND AMHERST COUNTIES THROUGH MIDNIGHT WHERE FFG OF 1.5 IN
AN HOUR AND RECENT FLOODING MAKES THEM SUSCEPTIBLE.

SUNDAY STRONG CAA TAKING PLACE WITH INCREASING LOW LEVEL MOISTURE
INTO THE WESTERN UPSLOPE COUNTIES.  HAVE REINTRODUCED CHC SHOWERS IN
FAVORED LOCATIONS FOR THE AFTERNOON.  EXPECTING A VERY WIDE RANGE IN
TEMPS WITH 50S IN THE WEST WITH CLOUDS TO 70S IN THE EAST WITH
STRONG DOWNSLOPING AND SUNSHINE.
SPN

LONGER TERM...
STRONG CAA CONTINUES INTO SUN NIGHT. GFS IS A LITTLE WARMER...AND
ETA  A LITTLE COLDER...THAN MODEL RUNS YESTERDAY. BOTH BRING AROUND
ZERO AT 850 MBS INTO THE MTNS...WITH PLENTY OF LL MOISTURE.
HOWEVER...LL WINDS ARE MORE WESTERLY LATE SUN NIGHT- NOT THE BEST
UPSLOPE. DECIDED TO EXTEND THE SLIGHT CHC RW- THRU THE NIGHT IN
UPLSOPE AREAS THOUGH. MOS LOWS FROM THE UPPER 30S MTNS TO M-U 40S
PIEDMONT LOOK GOOD. LOOKS LIKE CLOUDS WILL HANG ON IN UPSLOPE AREAS
THRU THE DAY MONDAY...AND WITH THE FAIRLY STRONG CAA...MAX TEMPS HAD
TO BE LOWERED. HIGHS MONDAY WILL BE ABOUT 15 DEGS BELOW NORMAL.

HIGH PRS BUILDS INTO THE SRN APPLNS TOWARD TUE MORN. LOOKS NOW LIKE
THE TIMING WILL NOT PROVIDE VERY GOOD RADIATION CONDS...SO LESS OF A
THREAT OF FROST/FREEZE. HAVE KEPT LOWS ABOUT THE SAME IN THE MTNS-
MID 30S MOST AREAS.

TIMING OF NEXT FNT IS A LITTLE SLOWER...BUT THE GFS SHOWS AN AREA OF
LIGHT PCPN AHEAD OF A DIGGING VORT MAX AND THE BULK OF THIS PCPN IN
THE MTNS LATE TUE NIGHT/WED MORN. ONCE AGAIN...STRONG CAA BEHIND
THIS FNT WED NIGHT INTO THU. HAVE DISCOUNTED THE GFS 850 MB TEMPS OF
-6C IN THE WV MTNS...BUT DID LOWERE TEMPS CONSIDERABLY.
JJ

FCSTID =    6
ROA   57  71  46  63 /  60  10  10  10
LYH   59  73  45  65 /  60  10  10  10
DAN   61  77  48  68 /  50  20  10  10
BLF   49  56  39  50 /  60  20  30  10
LWB   48  56  39  48 /  60  20  30  10
BCB   52  65  41  56 /  60  10  10  10
TNB   51  63  39  53 /  60  10  10  10

.RNK...
NC...NONE.
VA...FLOOD WATCH FO VAZ024-035.
WV...NONE.
Hazardous weather outlook, Sep 27, 3:35 AM EST, 12 hours 20 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 AM EDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY-TONIGHT

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA TONIGHT. SHOWERS
AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT ACROSS THE REGION
THROUGH THIS EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS AND SOME HAIL. PLEASE REFER TO THE SEVERE
WEATHER OUTLOOK...WBCSPSRNK...FOR MORE INFORMATION ON THIS
DEVELOPING WEATHER SITUATION. THIS PRODUCT CAN BE VIEWED ON THE
BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Sep 27, 12:12 PM EST, 3 hours 43 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-280600-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT SAT SEP 27 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE REGION LATE THIS
AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN ADVANCE OF THE FRONT...ACROSS THE MOUNTAINS THIS
AFTERNOON...BEFORE SPREADING INTO THE PIEDMONT BY EARLY TONIGHT. SOME
OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS...ESPECIALLY IF THE STORMS ORGANIZE INTO MORE OF A SQUALL LINE
FEATURE LATER TODAY.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Sep 27, 1:22 PM EST, 2 hours 33 minutes before
VAZ014-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT SAT SEP 27 2003

SHOWERS AND SCATTERED THUNDERSTORMS WITH A FEW CLOUD TO GROUND
LIGHTNING STRIKES WILL TRACK ACROSS NORTHERN MONTGOMERY COUNTY
THROUGH 3 PM. LOCATIONS SUCH AS PRICES FORK...BLACKSBURG...AND
MCDONALDS MILL WILL BE AFFECTED BY THESE STORMS.

NOGUEIRA
Special weather statement, Sep 27, 3:15 PM EST, 40 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT SAT SEP 27 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA...

AT 415 PM...RADAR SHOWED NUMEROUS THUNDERSTORMS MOVING NORTHEASTWARD
THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST
VIRGINIA...AND SOUTHEAST WEST VIRGINIA. THESE STORMS WERE PRODUCING
RAINFALL OF 1 TO 2 INCHES IN AN HOUR. THIS WILL LIKELY CAUSE SOME
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A
POTENTIAL FOR SOME LOCATIONS TO RECEIVE AROUND 3 INCHES OF RAIN IF
STORMS MOVE REPEATEDLY OVER THE SAME AREA. THIS COULD CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS...AND LOCALIZED FLOODING. IN
ADDITION...IN ANY URBAN AREAS THAT THESE STORMS PASS THROUGH...
THERE WILL BE MINOR STREET FLOODING.

IN ADDITION TO THE HEAVY RAIN...A FEW OF THESE STORMS WILL HAVE
FREQUENT DANGEROUS LIGHTNING STRIKES...AND MAY HAVE WIND GUSTS TO
40 MPH. THE STRONGEST STORMS THROUGH 5:30 PM WILL BE OVER THE
GREENBRIER VALLEY OF WEST VIRGINIA...AND INTO THE ALLEGHANY HIGHLANDS
OF VIRGINIA.

MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN
VISIBILITY IN THE HEAVY SHOWERS...AND WATCH FOR FLOODED ROADWAYS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

JJ

The radar

The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
September 27, 3:55 PM EST
Where
Alleghany County, West Portion
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.767, -80.150

Flash Flood, Covington (C)

When
September 27, 4:20 PM EST to 6:00 PM EST
Where
Covington (C) County, Covington
Reported by
EMERGENCY MANAGER
Coordinates
37.794, -79.994 (the zone’s center; the record gives no point)

Thunderstorm Wind, Botetourt

When
September 27, 5:05 PM EST
Where
Botetourt County, 5 mi N of Eagle Rock
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -79.800

Flash Flood, Giles

When
September 27, 5:10 PM EST to 6:00 PM EST
Where
Giles County, Central Portion
Reported by
EMERGENCY MANAGER
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Thunderstorm Wind, Pittsylvania

When
September 27, 7:15 PM EST
Where
Pittsylvania County, Chatham
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -79.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337734, 5337733, 5337736, 5337735, 5337737.